Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Geometry

Managing Editor: Grundhöfer, Theo / Joswig, Michael

Editorial Board: Bamberg, John / Bannai, Eiichi / Cavalieri, Renzo / Coskun, Izzet / Duzaar, Frank / Eberlein, Patrick / Gentili, Graziano / Henk, Martin / Kantor, William M. / Korchmaros, Gabor / Kreuzer, Alexander / Lagarias, Jeffrey C. / Leistner, Thomas / Löwen, Rainer / Ono, Kaoru / Ratcliffe, John G. / Scheiderer, Claus / Van Maldeghem, Hendrik / Weintraub, Steven H. / Weiss, Richard

IMPACT FACTOR 2017: 0.734

CiteScore 2018: 0.73

SCImago Journal Rank (SJR) 2018: 0.329
Source Normalized Impact per Paper (SNIP) 2018: 0.908

Mathematical Citation Quotient (MCQ) 2017: 0.62

See all formats and pricing
More options …
Volume 18, Issue 2


Pseudo-metric 2-step nilpotent Lie algebras

Christian Autenried / Kenro Furutani
  • Department of Mathematics, Faculty of Science and Technology, Science University of Tokyo, 2641 Yamazaki, Noda, Chiba (278-8510), Tokyo, Japan
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Irina Markina / Alexander Vasiľev
Published Online: 2018-03-27 | DOI: https://doi.org/10.1515/advgeom-2017-0051


The metric approach to studying 2-step nilpotent Lie algebras by making use of non-degenerate scalar products is realised. We show that a 2-step nilpotent Lie algebra is isomorphic to its standard pseudo-metric form, that is a 2-step nilpotent Lie algebra endowed with some standard non-degenerate scalar product compatible with the Lie bracket. This choice of the standard pseudo-metric form allows us to study the isomorphism properties. If the elements of the centre of the standard pseudo-metric form constitute a Lie triple system of the pseudo-orthogonal Lie algebra, then the original 2-step nilpotent Lie algebra admits integer structure constants. Among particular applications we prove that pseudo H-type algebras have bases with rational structure constants, which implies that the corresponding pseudo H-type groups admit lattices.

Keywords: Nilpotent Lie algebra; nilmanifold; H-type Lie algebra; non-degenerate scalar product; isomorphism; Lie triple system; lattice; rational space

MSC 2010: Primary: 15A66; 17B30; 22E25


  • [1]

    M. F. Atiyah, R. Bott, A. Shapiro, Clifford modules. Topology 3 (1964), 3–38. MR0167985 Zbl 0146.19001CrossrefGoogle Scholar

  • [2]

    C. Autenried, K. Furutani, I. Markina, A. Vasil’ev, Pseudo-metric 2-step nilpotent Lie algebras. 2015. arXiv:1508.02882 [math.RT]Google Scholar

  • [3]

    R. Bott, The stable homotopy of the classical groups. Ann. of Math. (2) 70 (1959), 313–337. MR0110104 Zbl 0129.15601CrossrefGoogle Scholar

  • [4]

    O. Calin, D.-C. Chang, K. Furutani, C. Iwasaki, Heat kernels for elliptic and sub-elliptic operators. Springer 2011. MR2723056 Zbl 1207.35002Web of ScienceGoogle Scholar

  • [5]

    L. Capogna, D. Danielli, S. D. Pauls, J. T. Tyson, An introduction to the Heisenberg group and the sub-Riemannian isoperimetric problem. Birkhäuser 2007. MR2312336 Zbl 1138.53003Google Scholar

  • [6]

    D.-C. Chang, I. Markina, Geometric analysis on quaternion ℍ-type groups. J. Geom. Anal. 16 (2006), 265–294. MR2223803 Zbl 1093.53042CrossrefGoogle Scholar

  • [7]

    Z. Chen, J. A. Wolf, Pseudo-Riemannian weakly symmetric manifolds. Ann. Global Anal. Geom. 41 (2012), 381–390. MR2886205 Zbl 1237.53071CrossrefGoogle Scholar

  • [8]

    S.-S. Chern, C. Chevalley, Obituary: Elie Cartan and his mathematical work. Bull. Amer. Math. Soc. 58 (1952), 217–250. MR0046972 Zbl 0046.00304CrossrefGoogle Scholar

  • [9]

    C. Chevalley, Sur certains groupes simples. Tôhoku Math. J. (2) 7 (1955), 14–66. MR0073602 Zbl 0066.01503CrossrefGoogle Scholar

  • [10]

    P. Ciatti, Spherical distributions on harmonic extensions of pseudo-H-type groups. J. Lie Theory 7 (1997), 1–28. MR1450743 Zbl 0883.43013Google Scholar

  • [11]

    P. Ciatti, Scalar products on Clifford modules and pseudo-H-type Lie algebras. Ann. Mat. Pura Appl. (4) 178 (2000), 1–31. MR1849376 Zbl 1027.17008CrossrefGoogle Scholar

  • [12]

    P. Clifford, Applications of Grassmann’s Extensive Algebra. Amer. J. Math. 1 (1878), 350–358. MR1505182CrossrefGoogle Scholar

  • [13]

    L. A. Cordero, P. E. Parker, Isometry groups of pseudoriemannian 2-step nilpotent Lie groups. Houston J. Math. 35 (2009), 49–72. MR2491866 Zbl 1170.53048Google Scholar

  • [14]

    M. Cowling, A. H. Dooley, A. Korányi, F. Ricci, H-type groups and Iwasawa decompositions. Adv. Math. 87 (1991), 1–41. MR1102963 Zbl 0761.22010CrossrefGoogle Scholar

  • [15]

    G. Crandall, J. Dodziuk, Integral structures on H-type Lie algebras. J. Lie Theory 12 (2002), 69–79. MR1885037 Zbl 1035.17018Google Scholar

  • [16]

    V. del Barco, G. P. Ovando, Isometric actions on pseudo-Riemannian nilmanifolds. Ann. Global Anal. Geom. 45 (2014), 95–110. MR3165476 Zbl 1295.53081CrossrefGoogle Scholar

  • [17]

    P. Eberlein, The moduli space of 2-step nilpotent Lie algebras of type (p, q). In: Explorations in complex and Riemannian geometry, volume 332 of Contemp. Math., 37–72, Amer. Math. Soc. 2003. MR2016090 Zbl 1045.17003Google Scholar

  • [18]

    P. Eberlein, Riemannian submersions and lattices in 2-step nilpotent Lie groups. Comm. Anal. Geom. 11 (2003), 441–488. MR2015754 Zbl 1113.22009CrossrefGoogle Scholar

  • [19]

    P. Eberlein, Geometry of 2-step nilpotent Lie groups. In: Modern dynamical systems and applications, 67–101, Cambridge Univ. Press 2004. MR2090766 Zbl 1154.22009Google Scholar

  • [20]

    K. Furutani, I. Markina, Complete classification of pseudo H-type Lie agebras: I. Geom. Dedicata 190 (2017), 23–51. MR3704811 Zbl 06808461CrossrefGoogle Scholar

  • [21]

    K. Furutani, I. Markina, Complete classification of pseudo H-type Lie agebras: II. 2017. arXiv:1703.04948 [math.RT]Google Scholar

  • [22]

    K. Furutani, I. Markina, Existence of lattices on general H-type groups. J. Lie Theory 24 (2014), 979–1011. MR3328733 Zbl 1321.17008Google Scholar

  • [23]

    K. Furutani, I. Markina, A. Vasil’ev, Free nilpotent and H-type Lie algebras. Combinatorial and orthogonal designs. J. Pure Appl. Algebra 219 (2015), 5467–5492. MR3390034 Zbl 1322.15011Web of ScienceCrossrefGoogle Scholar

  • [24]

    B. Gaveau, Principe de moindre action, propagation de la chaleur et estimées sous elliptiques sur certains groupes nilpotents. Acta Math. 139 (1977), 95–153. MR0461589 Zbl 0366.22010CrossrefGoogle Scholar

  • [25]

    M. Godoy Molina, A. Korolko, I. Markina, Sub-semi-Riemannian geometry of general H-type groups. Bull. Sci. Math. 137 (2013), 805–833. MR3102160 Zbl 1304.53071Web of ScienceCrossrefGoogle Scholar

  • [26]

    S. Helgason, Differential geometry, Lie groups, and symmetric spaces, volume 80 of Pure and Applied Mathematics. Academic Press 1978. MR514561 Zbl 0451.53038Google Scholar

  • [27]

    C. Jang, P. E. Parker, K. Park, Pseudo H-type 2-step nilpotent Lie groups. Houston J. Math. 31 (2005), 765–786. MR2148813 Zbl 1083.53066Google Scholar

  • [28]

    H. Kammeyer, An explicit rational structure for real semisimple Lie algebras. J. Lie Theory 24 (2014), 307–319. MR3235892 Zbl 1357.17012Google Scholar

  • [29]

    A. Kaplan, Fundamental solutions for a class of hypoelliptic PDE generated by composition of quadratic forms. Trans. Amer. Math. Soc. 258 (1980), 147–153. MR554324 Zbl 0393.35015CrossrefGoogle Scholar

  • [30]

    A. Kaplan, On the geometry of groups of Heisenberg type. Bull. London Math. Soc. 15 (1983), 35–42. MR686346 Zbl 0521.53048CrossrefGoogle Scholar

  • [31]

    A. Kaplan, A. Tiraboschi, Automorphisms of non-singular nilpotent Lie algebras. J. Lie Theory 23 (2013), 1085–1100. MR3185213 Zbl 1362.17019Google Scholar

  • [32]

    A. W. Knapp, Lie groups beyond an introduction. Birkhäuser 2002. MR1920389 Zbl 1075.22501Google Scholar

  • [33]

    A. Korányi, Geometric properties of Heisenberg-type groups. Adv. in Math. 56 (1985), 28–38. MR782541 Zbl 0589.53053CrossrefGoogle Scholar

  • [34]

    T. Y. Lam, The algebraic theory of quadratic forms. W. A. Benjamin, Reading, Mass. 1973. MR0396410 Zbl 0259.10019Google Scholar

  • [35]

    H. B. Lawson, Jr., M.-L. Michelsohn, Spin geometry. Princeton Univ. Press 1989. MR1031992 Zbl 0688.57001Google Scholar

  • [36]

    A. I. Mal’ cev, On a class of homogeneous spaces. Izvestiya Akad. Nauk. SSSR. Ser. Mat. 13 (1949), 9–32. MR0028842 Zbl 0034.01701Google Scholar

  • [37]

    G. Métivier, Hypoellipticité analytique sur des groupes nilpotents de rang 2. Duke Math. J. 47 (1980), 195–221. MR563376 Zbl 0433.35015CrossrefGoogle Scholar

  • [38]

    J. W. Milnor, J. D. Stasheff, Characteristic classes. Princeton Univ. Press 1974. MR0440554 Zbl 0298.57008Google Scholar

  • [39]

    D. Müller, A. Seeger, Singular spherical maximal operators on a class of two step nilpotent Lie groups. Israel J. Math. 141 (2004), 315–340. MR2063040 Zbl 1054.22007CrossrefGoogle Scholar

  • [40]

    B. O’Neill, Semi-Riemannian geometry, volume 103 of Pure and Applied Mathematics. Academic Press 1983. MR719023 Zbl 0531.53051Google Scholar

  • [41]

    G. P. Ovando, Naturally reductive pseudo-Riemannian 2-step nilpotent Lie groups. Houston J. Math. 39 (2013), 147–167. MR3056434 Zbl 1277.53071Google Scholar

  • [42]

    H. M. Reimann, H-type groups and Clifford modules. Adv. Appl. Clifford Algebras 11 (2001), 277–287. MR2075359 Zbl 1221.15033CrossrefGoogle Scholar

  • [43]

    H. M. Reimann, Rigidity of H-type groups. Math. Z. 237 (2001), 697–725. MR1854087 Zbl 0982.22013CrossrefGoogle Scholar

  • [44]

    W. Wolfe, Amicable orthogonal designs—existence. Canad. J. Math. 28 (1976), 1006–1020. MR0424596 Zbl 0326.05021CrossrefGoogle Scholar

About the article

Received: 2015-08-12

Revised: 2016-01-27

Accepted: 2016-05-03

Published Online: 2018-03-27

Published in Print: 2018-04-25

Citation Information: Advances in Geometry, Volume 18, Issue 2, Pages 237–263, ISSN (Online) 1615-7168, ISSN (Print) 1615-715X, DOI: https://doi.org/10.1515/advgeom-2017-0051.

Export Citation

© 2018 Walter de Gruyter GmbH Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Kenro Furutani and Irina Markina
Geometriae Dedicata, 2018

Comments (0)

Please log in or register to comment.
Log in